Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Managing Side Effects of HIV TreatmentManaging Side Effects of HIV Treatment
          
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Sustiva, Zerit & Epivir side effects
Jul 14, 2001

Hi Brian- I'm 26 and was diagnosed HIV+ in January of 2001. Because my VL was 250,000 and CD4 count was 260 my doctor suggested that I start treatment right away. I've been on Zerit, Epivir and Sustiva since February. I'm almost completely fine during the day but 2-3 hours taking my sustiva/zerit/epivir combination I feel really drugged. Then the side effects disappear in another 2 hours or so. Am I supposed to still feel the sustiva everytime I take it? A friend of mine stopped Sustiva from taking it only once because he couldn't deal with his "dreams" and was switched to a Ziagen/Combivir combination. I have read that this combination is just as good eventhough Ziagen is a nucleoside and it does not cause the drunken feeling that sustiva causes. Would it be harmful in switching from sustiva to Ziagen after being on it for 4 months? The results of my bloodwork after 3 weeks of meds dropped VL to 2000 and CD4 went to 400. It's been 3 months and time for my bloodwork again. If my VL is <50 per ml and CD4 is much higher, would it be a bad idea to switch to a different combination since it's working so well? Everytime I go out at night I would feel really drunk - will this ever go away?

Response from Dr. Boyle

You may be one of the unfortuante few that have a Sustiva-related side effect that lasts longer than the usual 2 to 4 weeks. Based upon the time of onset (about 2-3 hours after taking Sustiva) and time for resolution (about 4-5 hours after taking Sustiva) of your symptoms, adjusting the timing of the dose so that you take it right at bedtime may be helpful in decreasing or eliminating the side effect that you are concerned about. Also, evaluating your medication list (including herbal medications) for an interaction of your antiretrovirals with anything else that you are taking may also be helpful. If the side effect persists, however, and it is so bothersome that you want to change therapies, I think a change to an abacavir-based regimen would be ok, but I would still have some potency concerns and would urge you to consider adding a protease inhibitor or perhaps nevirapine (with careful monitoring for rashes that can be particularly problematic when nevirapine and abacavir are combined - see recent reports from the 1st International AIDS Society Meeting) to the regimen.



Previous
NEGATIVE??????
Next
side effects of sustiva/epivir

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement